Alert archive / Missouri / Flash Flood Warnings in 2015

Flash Flood Warning 46, NWS Springfield, MO

July 3, 2015Crawford County, Kansas; Barton County, Jasper County, Missouri

NWS Springfield, MO issued this flash flood warning at Jul 3, 2015, 3:41 PM CDT for Crawford County, Kansas; Barton County, Jasper County, Missouri. It was in force for 6 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 3, 2015, 3:41 PM CDT (20:41 UTC)
Expired
Jul 3, 2015, 10:00 PM CDT
In force
6 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

Counties Crawford County, KS, Barton County, MO, Jasper County, MO

The radar

The Springfield radar (KSGF), 102 km from the middle of the area, began a volume at 20:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 3, 3:42 PM CDTFLASH FLOOD4 Sw Jasper, MOWATER OVER REDBUD ROAD. REPORTED 3.5 INCHES RAIN IN 1 HOUR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 8.7 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2015-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1215 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2015-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1215 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
505 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

091 
WGUS53 KSGF 032041
FFWSGF
KSC037-MOC011-097-040300-
/O.NEW.KSGF.FF.W.0046.150703T2041Z-150704T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
341 PM CDT FRI JUL 3 2015

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN JASPER COUNTY IN SOUTHWEST MISSOURI...
  SOUTHEASTERN CRAWFORD COUNTY IN SOUTHEAST KANSAS...
  SOUTHWESTERN BARTON COUNTY IN SOUTHWEST MISSOURI...

* UNTIL 1000 PM CDT.

* AT 337 PM CDT...THE PUBLIC REPORTED AN AREA OF VERY HEAVY RAINFALL 
  ACROSS THE WARNED AREA. IN EXCESS OF 3 INCHES OF RAIN IN THE PAST  
  ONE TO TWO HOURS WAS REPORTED IN THE WARNED AREA WITH ADDITIONAL   
  RAINFALL EXPECTED OVER THE NEXT HOUR.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. LOCATIONS IN THE WARNING INCLUDE...ALBA...ARMA...
  FRONTENAC...JASPER...MINDENMINES...PITTSBURG...PRAIRIE STATE PARK
  AND PURCELL. CREEKS...STREAMS AND LOW WATER CROSSINGS WILL BE
  ESPECIALLY SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING.

THIS WARNING INCLUDES BUT IS NOT LIMITED TO THE FOLLOWING LOW WATER
CROSSINGS...

HIGHWAY 126 AT THE SPRING RIVER 3 MILES NORTH OF JASPER...
ROUTE H AT THE SPRING RIVER JUST WEST OF JASPER...
ROUTE M SOUTH OF HIGHWAY 160.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT OR IN A VEHICLE.

&&

LAT...LON 3755 9471 3736 9418 3715 9421 3731 9462
      3734 9462 3734 9471

$$

HATCH
1 follow-up statement
948 
WGUS73 KSGF 040255
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
955 PM CDT FRI JUL 3 2015

KSC037-MOC011-097-040305-
/O.EXP.KSGF.FF.W.0046.000000T0000Z-150704T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CRAWFORD KS-BARTON MO-JASPER MO-
955 PM CDT FRI JUL 3 2015

...THE FLASH FLOOD WARNING WILL EXPIRE AT 1000 PM CDT FOR NORTHERN
JASPER...SOUTHEASTERN CRAWFORD AND SOUTHWESTERN BARTON COUNTIES...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 3755 9471 3736 9418 3715 9421 3731 9462
      3734 9462 3734 9471

$$

WISE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Jul 3, 2:29 PM CDT, 1 hour 12 minutes earlier.

Area forecast discussion, Jul 3, 2:29 PM CDT, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
229 PM CDT Fri Jul 3 2015

.SYNOPSIS...
Issued at 229 PM CDT FRI JUL 3 2015

Scattered showers and some isolated thunderstorms were continuing
ahead of an upper level shortwave and surface boundary, and have
expanded across southern Missouri as the instability has
increased. Have had to issue a couple of flash flood warnings for
some slow moving training cells which were moving over already
saturated ground from previous heavy rain. Drier air on the
horizon behind the shortwave and surface boundary where dewpoints
were in the 50s and low 60s across northeast sections of the CWA
and across northern and central MO.

Forecast will remain centered on convection and additional heavy
rain chances through the forecast period.

&&

.SHORT TERM...(This Evening through Saturday)
Issued at 229 PM CDT FRI JUL 3 2015

Scattered showers and isolated thunder will persist into the
evening hours, but should begin to end from north to south as the
shortwave swings through and also diminish in coverage and
intensity during the evening as instability decreases. Storms are
expected to remain below severe limits, but training cells will
continue to be monitored for some isolated flash flooding.
Residual flooding will continue tonight from previous heavy
rainfall over the past couple of days.

Overnight period into Saturday looks mostly dry as we get into a
period of subsidence across the forecast area.

.LONG TERM...(Saturday Night through Friday)
Issued at 229 PM CDT FRI JUL 3 2015

As we head into late Saturday night, we may have remnants of an
MCS move into our southwest CWA should it develop out in the
Plains, but there are still questions as to whether or not this
will occur. Scattered convection would then be possible during the
day Sunday.

Attention then turns to the next frontal boundary, poised to move
through early next week. This will likely bring at least one round
of heavy rain back to the area, depending on how far south the
front can make it. It does appear that the front will begin to
lift back north into the area later in the week for additional
thunderstorm and heavy rain chances. Will need to monitor this
setup for the potential of additional flooding/flash flooding for
next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday Afternoon)
Issued at 1248 PM CDT FRI JUL 3 2015

Scattered showers and storms will linger across the Ozarks through
this evening bringing the potential for some limited impacts to
aviators. Flight conditions overnight will be VFR with some areas
of MVFR visibilities beginning around sunrise.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SYNOPSIS...Lindenberg
SHORT TERM...Lindenberg
LONG TERM...Lindenberg
AVIATION...Hatch
Hazardous weather outlook, Jul 3, 3:35 PM CDT, 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
335 PM CDT FRI JUL 3 2015

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-042045-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
335 PM CDT FRI JUL 3 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED HAIL RISK.
  LIMITED THUNDERSTORM WIND DAMAGE RISK.
  ELEVATED FLOODING RISK.
  ELEVATED LIGHTNING RISK.

DISCUSSION...

  SCATTERED THUNDERSTORMS ARE EXPECTED THROUGHOUT THE AFTERNOON
  INTO THE EARLY EVENING ACROSS THE MISSOURI OZARKS AND EXTREME
  SOUTHEAST KANSAS.  WHILE NO WIDESPREAD SEVERE WEATHER IS
  EXPECTED... PERIODS OF HEAVY RAIN AND WIND GUSTS UP TO 50 MPH
  WILL BE POSSIBLE. THE HEAVY RAIN ON TOP OF ALREADY SATURATED
  GROUND MAY CAUSE SOME ADDITIONAL ISOLATED FLASH FLOODING.

  RESIDUAL FLOODING OF CREEKS...STREAMS...AND RIVERS WILL
  CONTINUE TODAY FROM THE HEAVY RAIN THAT OCCURRED OVER THE PAST
  FEW DAYS. MANY LOW WATER CROSSINGS REMAIN IMPASSIBLE ACROSS THE
  MISSOURI OZARKS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

  RESIDUAL FLOODING OF CREEKS...STREAMS AND MAIN STEM RIVERS WILL
  REMAIN POSSIBLE ON SATURDAY.

  THUNDERSTORM CHANCES WILL INCREASE ONCE AGAIN FROM THE WEST
  LATE SATURDAY NIGHT THROUGH THE DAY SUNDAY...CONTINUING INTO AT
  LEAST THE MIDDLE OF NEXT WEEK. LOCALLY HEAVY RAIN WILL BE
  POSSIBLE AT TIMES...WHICH COULD RESULT IN RENEWED FLOODING NEXT
  WEEK.

  HEAT INDICES WILL EXCEED 95 DEGREES AT TIMES NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT:
HTTP://WWW.WEATHER.GOV/SGF/SITREP(ALL LOWERCASE)

THIS PRODUCT IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.WEATHER.GOV/SGF(ALL LOWERCASE)

LINDENBERG

In the hours before

Local storm report, Jul 3, 2:20 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
220 PM CDT FRI JUL 03 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0125 PM     FLASH FLOOD      6 WSW MARSHFIELD        37.31N 93.01W
07/03/2015                   WEBSTER            MO   NWS EMPLOYEE

            WATER OVER LOW WATER CROSSING AT GREENWOOD ROAD AT THE
            HEADWATERS OF THE POMME DE TERRE RIVER. WATER WAS RISING
            FAST.

&&

BURCHFIELD

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 1:35 PM CDTAreal Flood AdvisorySGFCherokee, Crawford6 hr
Jul 2, 7:23 PM CDTSpecial Weather StatementSGFOzark37 min
Jul 3, 12:46 PM CDTFlash Flood WarningSGFDouglas, Ozark4 hr
Jul 3, 1:08 PM CDTFlash Flood WarningSGFWebster, Wright4 hr

Nearby

Flash Flood Warnings in Missouri, 2015Flash Flood Warnings in Kansas, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.